Hail, Cimarron
- When
- May 29, 7:25 PM CST
- Where
- Cimarron County, 4.15 mi N of Kenton
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.960, -102.970
Isolated supercell thunderstorms developed on the higher terrain in New Mexico and Colorado to the west in the afternoon hours and tracked east to southeast toward the western Panhandles. During the evening hours, a supercell thunderstorm tracked into the western Oklahoma Panhandle from southeastern Colorado aided by moderate levels of instability and weak to moderate wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Isolated supercell thunderstorms developed on the higher terrain in New Mexico and Colorado to the west in the afternoon hours and tracked east to southeast toward the western Panhandles. During the evening hours, a supercell thunderstorm tracked into the western Oklahoma Panhandle from southeastern Colorado aided by moderate levels of instability and weak to moderate wind shear. Despite contemporaneous reports from multiple chasers that a large tornado was in progress, following the viewing of later video and picture evidence, the collection of testimony from other chasers in the area, and the completion of a damage survey that found no damage, it was concluded that no tornado occurred with this supercell and the reports were likely associated with a large and impressive scud cloud seen from a distance. While no tornado occurred, this supercell was a prolific hail producer, with multiple reports of baseball size hail. Given the sparse road network, it is possible that the largest hailstones generated by this storm were not located by storm spotters. Later that night, a robust line of storms entered the western Texas Panhandle from New Mexico, with an 86 mph wind gust recorded by the West Texas Mesonet site southwest of Romero before the line weakened further east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 5:27 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 627 PM CDT Sat May 29 2021 .UPDATE...Thunderstorms have struggled to develop in eastern New Mexico, and the forward progress of activity in southeastern Colorado has also been slow as they approach the Oklahoma Panhandle. Given slower trends, and increasing cloud cover across the southern Panhandles with drizzle and showers, have updated weather, temperature and cloud grids to account for ongoing trends. The window for any severe thunderstorm activity is shortening as daytime heating is lost, and activity with favorable dynamics strongly favors the western Oklahoma Panhandle. Based upon forward speed and motion of storms in Las Animas and Baca County, it is anticipated that activity will arrive in Cimarron County around 7 PM to 9 PM. If these storms arrive earlier, severe weather is favored, any later and the concern quickly changes over to primarily heavy rainfall as a result of slow forward progress. The rest of the forecast remains on track, though updates could occur through the night once a potential storm complex forms based upon latest higher resolution guidance during the overnight hours. Bieda && .AVIATION...00Z TAFs...MVFR conditions are being observed at KAMA and could deteriorate to IFR as moisture continues to increase across the area. These IFR conditions will eventually overspread KDHT and KGUY around 30/06Z - 30/12Z, with some uncertainty as to the cause being showers or incoming thunderstorms. Either which way, heavier rainfall is progged for the northern terminals with LIFR to IFR conditions possible in the heaviest shower and thunderstorm activity AFT 30/12Z for KDHT and KGUY. The slow forward progress of showers and thunderstorms presents uncertainty as to how quickly they will arrive at KAMA, though the latest guidance supports light rain fall at this terminal through 30/18Z and heavier activity arriving AFT 30/18Z. Have opted not to prevail thunderstorms at this time, as instability is in question. It is expected that restricting conditions due to CIG and WX will continue through the end of the forecast period and beyond. Bieda && .PREV DISCUSSION... /Issued 405 PM CDT Sat May 29 2021/ SHORT TERM...Tonight through Sunday Night... Stout cap in place over the region continues to produce significant MLCIN of 150 to 300 and other than the far NW and perhaps far W. This CIN is expected to keep mountain convection from maintaining very far into the CWA with given weak forcing. That said, a couple severe supercell thunderstorms may roll into the far NW Panhandles before hitting the wall and these could produce large hail up to around 2 inches and there is a low possibility of an isolated tornado as well. A very moist stable layer will once again develop overnight, but moisture depth is expected to increase above the SFC based cap enough to allow for some elevated CAPE to develop across the NW. This is expected to continue to lead to potential for storms mainly in the NW Panhandles as S/WVs move across the area and upper level diffluence increases in advance of the developing upper trough in the WRN US. POP blends continue to run pretty high tonight in the highly capped SE half and it seems like this may be more of a reflection of very light rain or drizzle below the strong cap in these areas as moisture advects into an already saturated low level airmass and SE upslope flow does the rest. Upper support for thunderstorms and heavy rainfall increase significantly on Sunday in advance a deep upper trough in AZ and NRN Mexico. An area of upper diffluence will develop across the north and slowly sink south through the day as S/WVs rotate around the low and across the area. H85 theta-e advection will continue from the S and SE and significant H7 theta-e advection is forecast to develop from the SW, especially after 18Z. This leads to PWATs increasing to well above normal values through Sun night. It seems one of two scenarios will play out at this point and it is difficult to say which given models are split. 1) Ongoing TSTMs in the NW Panhandles will slowly sink south across the CWA through the day providing a threat for severe storms and heavy rainfall. 2) If these storms and associate outflow do not develop, a robust thunderstorm complex will likely develop across NM and move across the area in late aftn into early evening. Both scenarios will lead to locally heavy rainfall, but 2 likely would produce a greater severe threat and higher rainfall rates given a little more potential for SFC based convection. Hodographs are impressive tomorrow with strong deep layer shear (0-6 km bulk shear of 40-60) aided by 90 kt jet streak, but it appears the stable low levels may remain with only elevated CAPE available to storms for all but perhaps the SW which has greatest potential to become SFC based. MU CAPE reaches 2000-3000 in more agressive models across the SW TX Panhandle. Given the slower timing of the TSTM events and potential for scenario 2 to verify, SPC has expected the SLT risk to cover most of the SW half of the area on Sunday and all but the far NE is included in a marginal. We will know a lot more once we see the overnight play out and if there is a morning complex in the NW, but bottom line is widespread storms with potential for heavy rainfall and possibly severe wind/hail remain in play for Sunday and Sunday night. Gittinger LONG TERM...Monday through Friday Closed upper low over the southwestern states with shortwave ridging across West Texas and the Panhandles early next week. Perturbations within the southwesterly flow aloft across the Panhandles will help to trigger further convection Monday through Tuesday. The main axis of the upper trough from the central Plains states into the southwestern states Monday through Tuesday will keep an active pattern going early next week before the upper system shifts eastward by the middle of next week. Northwesterly flow aloft behind the departing longwave trough will allow for northwesterly flow convection to propagate southeastward off the higher terrain and mountains of northern New Mexico and southern Colorado late Wednesday and again late Thursday and late Friday. Upper high builds builds over the Great Basin region during the latter half of next week. Cold front pushes east and south away from the forecast area Monday through Tuesday as surface ridge builds down into the Panhandles. Surface ridge moves away from the forecast area by the middle of next week as surface low pressure develops to the lee of the Rockies across eastern Colorado and eastern New Mexico during the latter half of next week. The moist southeasterly upslope surface flow early next week will transition to southerly and southwesterly during the latter half of next week. Precip Water values early next week around an inch to around an inch and a third are well over the 90th percentile for Amarillo for late May and early June. The threat still exists for heavy rainfall and potential localized flooding from some of the stronger storms mainly Monday and Monday night but possibly Tuesday and Tuesday night as well. Although confidence is somewhat low at this time, there may be a point by early next week where a Flood or Flash Flood Watch may possibly be needed for parts of the forecast area. Schneider && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98/89
Hazardous Weather Outlook National Weather Service Amarillo TX 248 PM CDT Sat May 29 2021 OKZ001>003-TXZ001>020-317-301200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 248 PM CDT Sat May 29 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible mainly this evening across the far western and northwestern Texas and Oklahoma Panhandles. Some storms may become severe over western and central sections of the area, with large hail and damaging winds the primary hazards. However, an isolated tornado cannot be ruled out across the far western Oklahoma Panhandle early this evening. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding mainly across the western and central Oklahoma Panhandle as well as the northwest and north central Texas Panhandle. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Sunday through Wednesday evening. Some storms will have the potential to become strong to severe across much of the Texas Panhandle Sunday afternoon and evening, with large hail and damaging winds the primary hazards. In addition, the strongest storms on Sunday and Memorial Day will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation this evening and again Sunday and Monday. Schneider
The Pueblo radar (KPUX), 198 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953423, 953424, 953425, 953426, 953427, 953428, 953429, 953431, 953432.